A little help please

I've been hypothyroid for I think about a year now, my gp has just increased my dose from 50 to 100micro grams or whatever it comes in. I was symptomatic and it had been about 9 month between blood tests and I had to ask for one each time. He said my tsh was 5.6 and the other reading was 14 which I don't even know what it was. I just wondered if anyone understood that reading and if anyone thinks it's a big jump to just doubling the meds? I have never seen my doctor face to face and it's always a phone conversation. I just don't get how I've gone from borderline at 50 every other day to starting me on 100 daily. Is this a high dose? X

6 Replies

oldestnewest
  • Misswinky, dose adjustments are usually in 25mcg increments every 6-8 weeks. You could raise to 75mcg for 3-4 weeks before increasing to 100mcg. You can halve the 50mcg and 100mcg to achieve 75mcg or use a pillcutter to quarter the 100mcg. You should have a thyroid test to check levels when you've been on 100mcg for 6-8 weeks. Arrange an early morning fasting (water only) test when TSH is highest and take Levothyroxine after the blood draw.

    The 14 reading was likely to be FT4. T4 converts to T3 in the liver and major organs. 14 looks a bit low. The dose increases will raise it and enable better conversion. TSH is a pituitary hormone. It rises when T4 and T3 hormones are low and falls when sufficient circulating hormone is detected.

    thyroiduk.org.uk/tuk/about_...

  • Clutter thanks for replying. I suggested that we moved to 75 but he said that was unlikely to remain enough based on my history. At least he is insisting on repeat bloods in 4-6 weeks whereas I've got fed up of waiting for a blood test and booked my own. I knew it was low as I have been exhausted and freezing. Cycles have been erratic and they only ever do that when I'm low. I'm just worried about the jump. Was hoping my body would sort of stabilise itself with the Levo and not having to keep going up. I feel a bit neglected by the gp and I'm worried about the possible side effects of the jump as I have svt tachycardia already and from what I've read this can cause all sorts of Agro on heartrates. Feel like it's me doing the donkey work and trying to hold down two jobs and 2 kids and a husband with depression too. 😕 Hope at least I will feel less drained on this new dose xx

  • Your depression is more than likely to be due to your low thyroid hormones - it's a classic symptom.

    Your doctor doesn't know much about thyroid, does he. Of course you're going to need more evenetually, but that is not a reason for increasing too quickly. More than 25 at a time puts too much stress on the body. Far better to take it slowly.

    There's no point in getting a blood test at 4 weeks, the dose won't be showing in the blood by then. These things take time, and your doctor is in too much of a hurry. You are perfectly right to be concerned about increasing too fast. And, if I were you, I'd take Clutter's advice and go up to 75 for a few weeks, then 100, and get a blood test 6 weeks after you start 100.

    Tachycardia can be due to having low thyroid hormones, but it's even more reason to increase slowly. And you're right about having to do all the hard work! But I'm afraid that's true for most of us. Very few doctors know enough about thyroid to treat their patients correctly. Which is why fora, like this one, exist. :(

  • You asked whether 100mcg levo per day was a high dose. It isn't. I think many women take 125mcg - 150mcg, although some people take much more than that. Taking 200mcg or more per day is not hugely unusual. Men tend to be on higher doses than women (because their bodies are bigger).

  • Hi everyone thanks for answering. Problem with my gp surgery is it works on a triage system with no with regular doctors there. They are all locums. I think I'm going to do what everyone's said and just have 75 for now as when I've looked at the link that clutter sent my tsh it's not that drastic looking at the normal readings. I don't really want to take it straight to 100 I think it should be gradual and I wonder if I phone and speak do a different doctor they would say the same. It's crap that I've got more help from this site then my own gp. Thanks everyone xxxxx

  • If you have thyroid antibodies then you will find that you need an increasing dose as time goes by. Eventually your thyroid will stop producing any hormone at all and you will need a full replacement dose. If you don't have antibodies this may not happen.

You may also like...